Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 56, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 14, 2018, 9:15 PM EDT for Richland County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2018, 9:15 PM EDT (01:15 UTC)
- Expired
- Jun 14, 2018, 9:46 PM EDT
- In force
- 31 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Richland County, SC
The radar
The Columbia radar (KCAE), 38 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 9:16 PM EDT | TSTM WND DMG | 6 Sse Eastover, SC | RICHLAND COUNTY 911 DISPATCH REPORTED A TREE DOWN BLOCKING HIGHWAY 601 NEAR BLUFF ROAD. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 812 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
153
WUUS52 KCAE 150115
SVRCAE
SCC079-150200-
/O.NEW.KCAE.SV.W.0056.180615T0115Z-180615T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
915 PM EDT THU JUN 14 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southeastern Richland County in central South Carolina...
* Until 1000 PM EDT.
* At 914 PM EDT, a severe thunderstorm was located 7 miles west of
Eastover, or 14 miles southeast of Forest Acres, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Forest Acres and Eastover.
This includes Interstate 77 between mile markers 8 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.
&&
LAT...LON 3375 8061 3375 8064 3377 8066 3376 8070
3377 8071 3376 8074 3378 8075 3377 8075
3378 8083 3381 8087 3381 8091 3383 8091
3383 8094 3403 8097 3398 8065 3388 8062
3385 8063 3379 8060
TIME...MOT...LOC 0114Z 176DEG 1KT 3387 8082
HAIL...1.00IN
WIND...60MPH
$$
JAQ2 follow-up statements
983
WWUS52 KCAE 150134
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
934 PM EDT THU JUN 14 2018
SCC079-150200-
/O.CON.KCAE.SV.W.0056.000000T0000Z-180615T0200Z/
Richland SC-
934 PM EDT THU JUN 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR SOUTHEASTERN RICHLAND COUNTY...
At 934 PM EDT, a severe thunderstorm was located 7 miles south of
Fort Jackson, or 9 miles southeast of Forest Acres, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Forest Acres and Eastover.
This includes Interstate 77 between mile markers 8 and 12.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.
&&
LAT...LON 3378 8074 3377 8074 3378 8075 3377 8075
3378 8083 3381 8087 3381 8091 3383 8091
3383 8094 3403 8097 3399 8073 3388 8070
TIME...MOT...LOC 0134Z 107DEG 3KT 3393 8087
HAIL...1.00IN
WIND...60MPH
$$
JAQ090
WWUS52 KCAE 150146
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
946 PM EDT THU JUN 14 2018
SCC079-150155-
/O.CAN.KCAE.SV.W.0056.000000T0000Z-180615T0200Z/
Richland SC-
946 PM EDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or
by e-mail at NWS.Columbia@noaa.gov.
LAT...LON 3378 8074 3377 8074 3378 8075 3377 8075
3378 8083 3381 8087 3381 8091 3383 8091
3383 8094 3403 8097 3399 8073 3388 8070
TIME...MOT...LOC 0141Z 176DEG 1KT 3393 8087
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 8:09 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 14, 8:09 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Columbia SC 809 PM EDT Thu Jun 14 2018 .SYNOPSIS... Weak frontal boundary moving southward will slowly cross the area through Friday. Over the weekend high pressure will move north of the region as an upper level ridge builds into the area. This combination will result in chances of mainly afternoon and evening thunderstorms along with rising temperatures into early next week. && .NEAR TERM /THROUGH TONIGHT/... A frontal boundary located just south of the Virginia border, across northern North Carolina, will continue to gradually advance southward tonight. Scattered showers and thunderstorms that developed over southern and eastern portions of the area this evening are beginning to diminish. However, there is still the potential for some strong or even severe storms. LI values are still up to -6 with MUCAPE values 2000 to 3000 J/kg. Additionally, DCAPE values have increased and are greater than 1000 J/kg, so any strong storms are capable of producing damaging winds. PWAT values are also high around 1.6 central Midlands to 1.9 inches east, so locally heavy downpours will also be possible. Coverage should diminish tonight with loss of daytime heating. Temperatures are forecast to be similar to last night, with lows in the upper 60s to lower 70s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... Upper level trough over the northeast will gradually move east as an upper ridge over the MS River Valley moves east. A frontal boundary will remain across the Midlands Friday then become diffuse over the area Saturday as surface high pressure ridges in from the north. Models indicate weak short wave energy crossing the area in northwest flow aloft. PWAT will range between 1.50 and 2.0 inches with weak to moderate instability during the afternoon. So expect a chance for showers and thunderstorms each day. Temperatures will be in the low to mid 90s for afternoon highs with overnight lows in the low 70s. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The upper level ridge will build over the region Sunday and slip southwest of the area Wednesday as a trough crosses the northeastern states. Surface high pressure off the the coast will ridge into the southeastern states with a lee side trough developing the western Carolinas. Main concern will be above normal temperatures with afternoon highs in the mid to upper 90s and lows in the low to mid 70s. Heat indices will range between 100 and 105 degrees each day. Scattered diurnal thunderstorms are also possible. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Generally VFR conditions expected throughout the 24-hr TAF period outside of scattered diurnal convection. Afternoon convection generally remaining away from the terminals but will include VCSH at CAE/CUB through 02z with convection nearby. Otherwise generally clearing skies overnight with some remaining convective debris high clouds around. MOS guidance not showing any fog/stratus overnight but since OGB had some rain have included brief MVFR vsbys. Winds will become light and variable to calm overnight. A weak frontal boundary will sink south into the area during the predawn hours Friday turning winds to the north at CAE/CUB. This boundary is expected to stall over the area near Columbia so winds may become variable at CAE/CUB during the day but should become southwesterly at AGS/DNL/OGB around 5 to 7 knots. Convection likely to develop in vicinity of the front with diurnal heating but not included in this forecast due uncertainty in exact location yet. EXTENDED AVIATION OUTLOOK...There may be restrictions in stratus and fog during the early morning hours and also in mainly afternoon and evening thunderstorms through Tuesday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 14, 4:54 AM EDT, 16 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 454 AM EDT Thu Jun 14 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-150900- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 454 AM EDT Thu Jun 14 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon and evening across the Midlands and Central Savannah River Area. A few storms could contain locally heavy rain and strong winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible each day mainly during the afternoon and evening hours. A few storms could contain strong wind and locally heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 14, 7:08 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
708 PM EDT THU JUN 14 2018
SCZ022-029-031-142345-
Sumter SC-Kershaw SC-Lee SC-
708 PM EDT THU JUN 14 2018
...Strong Thunderstorms Will Impact Portions of northwestern
Sumter...southeastern Kershaw and western Lee Counties Until 745 PM
EDT....
At 708 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 9 miles west of
Clyde to 9 miles north of Oakland, moving south at 5 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of these storms include...
Bishopville, Oswego and Rembert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
This includes Interstate 20 in South Carolina between mile markers
104 and 118.
LAT...LON 3399 8027 3408 8053 3440 8043 3438 8028
3436 8029 3434 8025 3432 8024 3433 8022
TIME...MOT...LOC 2308Z 004DEG 5KT 3435 8036 3412 8046
JAQLocal storm report, Jun 14, 8:30 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
830 PM EDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND GST 2 NNW CHERRYVALE 33.98N 80.47W
06/14/2018 M62 MPH SUMTER SC AWOS
SHAW AIR FORCE BASE MEASURED A 62 MPH WIND
GUST.
&&
HCLocal storm report, Jun 14, 8:33 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
833 PM EDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND GST 2 NNW CHERRYVALE 33.98N 80.47W
06/14/2018 M58 MPH SUMTER SC AWOS
SHAW AIR FORCE BASE MEASURED A 58 MPH WIND
GUST FROM THE EAST 5 MINUTES LATER THAN
PREVIOUS REPORT.
&&
HCLocal storm report, Jun 14, 8:51 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
851 PM EDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND DMG 2 SE DALZELL 34.00N 80.41W
06/14/2018 SUMTER SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES IN THE
ROADWAY ON CAMDEN HWY AT WEST BREWINGTON RD.
&&
HCLocal storm report, Jun 14, 8:54 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
854 PM EDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM TSTM WND DMG 2 WNW DALZELL 34.03N 80.47W
06/14/2018 SUMTER SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES ON ROADWAY
AT DODGEN HILL RD AT PEACH ORCHARD RD. TIME
ESTIMATED BY RADAR.
&&
HCLocal storm report, Jun 14, 8:59 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
859 PM EDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND DMG 2 WSW SUMTER 33.94N 80.42W
06/14/2018 SUMTER SC LAW ENFORCEMENT
SC HIGHWAY PATROL REPORTED TREES ON THE
ROADWAY ON LORING MILL RD AT WISE DR. TIME
ESTIMATED BY RADAR.
&&
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:01 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 44 min |
| Jun 15, 5:14 PM EDT | Special Weather Statement | CAE | Bamberg | 31 min |
| Jun 15, 5:37 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 53 min |
| Jun 15, 6:34 PM EDT | Special Weather Statement | CAE | Barnwell | 26 min |
| Jun 15, 7:05 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 40 min |
| Jun 15, 7:10 PM EDT | Special Weather Statement | CAE | Aiken | 50 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.